Hail, Becker
- When
- July 7, 2:47 PM CST
- Where
- Becker County, 0.84 mi NE of Snellman
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 46.890, -95.410
Much like the July 4th severe episode, surface winds were very weak throughout this event. However, there was a strong upper low that moved into north central North Dakota during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Much like the July 4th severe episode, surface winds were very weak throughout this event. However, there was a strong upper low that moved into north central North Dakota during the afternoon. The most sun and surface heating occurred around the low. By the early afternoon, a line of thunderstorms developed between Devils Lake and Cooperstown (ND), and several funnel cloud reports were quickly received. Other cells formed around the Grand Forks area and over portions of west central Minnesota. Every thunderstorm seemed to have a shelf cloud associated with it, each producing funnel clouds or low hanging appendages. The thunderstorms over west central Minnesota produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 7, 2:20 PM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 320 PM CDT THU JUL 7 2016 .SHORT TERM...(This evening through Friday) Issued at 320 PM CDT Thu Jul 7 2016 Main forecast challenge will be pcpn chances for this evening and into Friday. The strongest feature is the upper low over north central ND, moving slowly east. A line of tstms developed in an arc out ahead of this feature, basically from Cooperstown to Devils Lake. Had multiple reports of funnel clouds along this line, but no confirmed tornado touchdowns. As this area continued to lift NE, it ran out of instability and weakened. Some of the stronger cells moved through portions of Nelson and Ramsey counties, and dropped some heavier amounts of rain. For that reason a Flood Advisory was issued for that area until 6 pm tonight. At the moment, cells are all in a weakened state. Shear and instability are not that strong across the area, so a few severe storms are possible, but not likely or widespread enough to warrant a watch. There has been too much cloud cover around through the day. Latest high resolution model output shows the majority of the pcpn staying north of highway 200 tonight, and longest across portions of northwest MN. Some of this pcpn may even linger into Friday. .LONG TERM...(Friday night through Thursday) Issued at 320 PM CDT Thu Jul 7 2016 High pressure will bring diminishing wind to the region. Will have to monitor for fog potential depending on how much rain occurs today. Mid level ridging builds into the FA Saturday dry conditions and moderating temperatures...but still on the cool side of average. With warm advection push and apparent weak wave riding the ridge will maintain low end pops Saturday night. For Sunday through Thursday...Southwest flow aloft expected to develop early in this period as a strong upper low ejects into the western Dakotas and then southern Manitoba. This upper low has trended slower with each of the past few model runs. Details still uncertain...but with the region in the warm sector multiple high impact severe thunderstorm events appear possible. The strongest signal for severe potential is on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1247 PM CDT Thu Jul 7 2016 Still have VFR ceilings and vsbys across the area, with the exception of KDVL, which is seeing a tstm now. Thunderstorms will be prevalent across the FA into the early evening, and perhaps beyond that at KTVF and KBJI. As stronger storms move thru ceilings may briefly dip into MVFR levels, but hard to time that at this point. Models also indicate lowering ceilings tonight into Friday morning. Not sure exactly how low to go, so just kept them in MVFR levels for now. Winds overall look to remain on the low side. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Godon LONG TERM...Godon/Hopkins AVIATION...Godon
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 652 AM CDT THU JUL 7 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 652 AM CDT THU JUL 7 2016 ...SEVERE STORMS POSSIBLE ACROSS THE FAR SOUTH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL CROSS THE REGION TODAY RESULTING IN AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE DURING THE DAY. THE FAVORED TIME FRAME FOR STRONGER STORM DEVELOPMENT WILL BE FROM NOON TO 6 PM. THE MOST UNSTABLE CONDITIONS AND FAVORED LOCATION FOR SEVERE STORMS WILL FROM THE SOUTHERN VALLEY INTO ADJACENT WEST CENTRAL MINNESOTA. FARTHER NORTH CONDITIONS WILL NOT BE AS FAVORABLE FOR SEVERE STORMS HOWEVER A FEW STORMS COULD APPROACH SEVERE LIMITS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS FOLLOWED BY LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
158 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM FUNNEL CLOUD 4 SSW STUMP LAKE 47.86N 98.47W
07/07/2016 NELSON ND 911 CALL CENTER
SMALL FUNNEL CLOUD OBSERVED MOVING UP AND DOWN FROM CLOUD
BASE... AS VIEWED FROM DEVILS LAKE.
0125 PM FUNNEL CLOUD 6 W BINFORD 47.56N 98.47W
07/07/2016 GRIGGS ND LAW ENFORCEMENT
0135 PM FUNNEL CLOUD 5 NW RED WILLOW LAKE 47.70N 98.45W
07/07/2016 NELSON ND LAW ENFORCEMENT
FUNNEL NEARLY HALFWAY DOWN.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
228 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL MAPES 48.03N 98.23W
07/07/2016 E0.25 INCH NELSON ND TRAINED SPOTTER
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
238 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND DMG MICHIGAN 48.03N 98.12W
07/07/2016 NELSON ND 911 CALL CENTER
DEPUTY REPORTS VERY STRONG WINDS AND TREES CRACKING.
POSSIBLE DEBRIS MOTION.
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 161 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
5 funnel cloud, 4 thunderstorm wind, 2 hail. Local standard time, as filed.
Strong rotation and a funnel were observed on the west edge of Park Rapids.
The wind gust was measured by the Park Rapids ASOS.
Multiple vortices extended down from a wall cloud.
A small tree and several limbs were blown down.
A gust front moved through and knocked down several large branches in a shelterbelt.
The funnel cloud likely formed in the comma head of the Mesoscale Convective System. It was viewed and photographed by two spotters at different angles, but was quickly wrapped in heavy rain.
The strong winds may have been caused by a microburst. The strong winds damaged large evergreen trees and a trampoline.
The hail occurred near Long Lake.
The funnel and rotation were observed between Sebeka and Nimrod.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636692, 636693, 636694, 636695, 636696, 636697, 636698, 636699, 636700, 636701, 636702.